A "Green" Patient Treated with Valproate Develops Toxic Hepatitis

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A primary care physician (PCP) called in a direct admission: "She's at the office and she's green".

The patients is a 30-year-old African American female (AAF) with a past medical history (PMH) of diabetes type 1 (DM1) with multiple admission for diabetic ketoacidosis (DKA), and depression.

Patient has had nausea, vomiting and diarrhea (N/V/D) for 2 weeks. She went to the emergency room (ER) 2 weeks and was told that she was having hepatitis C. Since then, the nausea and vomiting (N/V) are better but the diarrhea worsened to the point that she was having 15 watery bowel movements (BM) per day.

She went to see her PCP and was sent to the hospital as a direct admission with the above mentioned "green" color.

Past medical history (PMH)

Depression, for which she is treated with aripiprazole (Abilify) and Depakote (divalproex), gastroparesis and bouts of diarrhea. DM1 is not controlled due to noncompliance with insulin treatment and HA1c is usually in the 13-15 range.

What is the most likely diagnosis?

Infectious hepatitis is the number one cause on the differential list but there are other possible diagnoses as well.

Liver function test (LFTs) elevation can be due to drug toxicity (Depakote), autoimmune hepatitis or alcohol. However, she denies drinking.

Diarrhea may be due to autonomic dysfunction secondary to poorly controlled diabetes but the cause may also be C. diff. colitis since she has been in and out of ERs and hospitals over the last 2 weeks.

Physical examination

Visibly exhausted.
VS: Orthostatic changes.
Dry mucosal membranes, jaundice.
Abdomen: Soft with active BS, not painful.
The rest of the examination was not remarkable.

What laboratory test would you order?

CBCD, CMP, UA, acute hepatitis profile.

Stool WBC, C.diff. toxin x 2, O&P, C&S (O&P are rarely diagnostic but this is part of the standard diagnostic tests)

Why amylase and lipase? She had some episodic abdominal pain 3 weeks ago.

What happened?

AST and ALT were elevated in the range of 500-700 IU.

GGT was 1300, AP 500 and bilirubin 11 mg/dL, most of it was direct bilirubin (the repeated total bilirubin was 8 mg/dL, direct 7 mg/dL).

Lipase was more than 2000, amylase 214.


CMP in hepatitis; Lipase levels (click to enlarge the images).

Does she have pancreatitis?

A CT scan of the abdomen was ordered and it did not show evidence of pancreatitis.

A GI consult was called and cholecystitis was ruled out with a negative HIDA scan.

Stool C. diff. was negative and diarrhea resolved with IVF and Immodium.

What is the most likely diagnosis at this point?

Pancreatitis?

Abilify can cause pancreatitis as a rare adverse event but the psychiatrist who was consulted restarted the medication on day 3 and the patient did not have any further complaints.

Repeated lipase was still elevated but with a negative CT scan of the abdomen and no pain pancreatitis was unlikely. Amylase and lipase can be falsely elevated for a number of reasons and one of them is uncontrolled DM1/DKA.

TG level was just 74.

Hepatitis?
Liver profile showed antibodies against hepatitis C.
This is not diagnostic of an acute infection and HCV RNA was ordered.

Acute HIV can also cause hepatitis but ELISA was negative for HIV.

Autoimmune hepatitis was ruled out with negative ANA/ASMA.

She actually stopped taking valproate (Depakote) just 5 days before the admission.

Final diagnosis

Valproate (Depakote)-induced hepatotoxicity.

What happened?

The patient's condition improved and she was transferred to an inpatient psychiatric unit because of suicidal ideation.

What did we learn from this case?

Always think about drug toxicity when you encounter a patient with elevated LFTs.

Acetaminophen (Tylenol) overdose is a leading cause of drug-induced hepatitis but other drugs may also cause liver damage (e.g. valproate in our case).

Statins cause elevations in aminotransferases in 0.5 to 3 percent of patients. This elevation usually occurs during the first three months of therapy and is dose-dependent.

Several large trials however have reported no significant difference in the incidence of elevated aminotransferases between statins and placebo.

The FDA recommends liver function testing before and at 12 weeks after starting treatment with statins, and at any elevation of dose. LFT should be done "periodically" thereafter. This recommendation is based upon expert opinion and not upon clinical trials.

Elevated lipase does not equal the diagnosis of pancreatitis. There is no perfect labwork test for pancreatitis.

References


Related reading

Updated: 08/02/2010

6 comments:

  1. Hang on. Tylenol causes deranged LFTs in overdose, but not therapeutically. I don't think one can say it is the most common cause of drug-related abnormal LFTs. What about statins?

    ReplyDelete
  2. Thank you for the correction.

    Indeed, Tylenol overdose (not the therapeutic dose) is a leading cause of drug-induced hepatitis. This was corrected in the text.

    Statins cause elevations in aminotransferases in 0.5 to 3 percent of patients but this is rarely hepatitis rather an asymptomatic elevation of LFT.

    This prompted Am J Cardiol to ask the question: "Side effects of statins: hepatitis versus "transaminitis"-myositis versus "CPKitis"?"

    ReplyDelete
  3. You should also check the ammonium level in this patient. Depakote overdose can raise the ammonium level.

    As for the Tylenol causes of deranged LFTs... Tylenol in the setting of chronic ETOH taking therapeutic doses of Acetaminophen can cause LFTs in the >1,000!!!

    ReplyDelete
  4. could the abscence of pain in a possible pancreatic damage in this case be due to autonomic neuropathy?the patient has a very poor glycemic control which could be going on for years(multiple episodes of DKA).

    ReplyDelete
  5. I forgot to mention gastroparesis and diarrhea as a proof of poor glycemic control and autonomic neuropathy.

    ReplyDelete
  6. I think the first thing to rule out is DKA. then I would order a tox screen {alcohols, acetaminophen, ASA...) because of the history of noncompliance to insulin and depression in this patient. so ketones, specifically B-hydroxybutyrate, lactate, blood gas,osmolarity, ethanol levels should be done immediately, and IV hydration is to be started immediately.. urinary electrolytes will be useful also to assess for possible laxative abuse.

    ReplyDelete